Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 20, NWS Albuquerque, NM

April 12, 20207 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Apr 12, 2020, 2:58 AM MDT for 7 counties in New Mexico. It took effect at Apr 12, 2020, 9:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 2:58 AM MDT (08:58 UTC)
In effect from
Apr 12, 2020, 9:00 AM MDT
Expired
Apr 12, 2020, 3:54 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Curry County, NM, Harding County, NM, Quay County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 109 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
3723 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WWUS75 KABQ 120858
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
258 AM MDT Sun Apr 12 2020

NMZ223-230-121800-
/O.NEW.KABQ.WI.Y.0020.200412T1500Z-200413T0000Z/
Central Highlands-Union County-
258 AM MDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* WHAT...Northwest to north winds 30 to 35 mph with gusts up to 
  50 mph expected.

* WHERE...Central Highlands and Union County.

* WHEN...From 9 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Strong
  cross winds on roadways will created difficult driving
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
353 
WWUS75 KABQ 121525
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
925 AM MDT Sun Apr 12 2020

NMZ231-234-235-130000-
/O.EXA.KABQ.WI.Y.0020.000000T0000Z-200413T0000Z/
Harding County-Quay County-Curry County-
925 AM MDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts between 45 and 50 mph.

* WHERE...Harding County, Quay County and Curry County.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong cross winds on east to west oriented roadways will create
  difficult driving conditions, including along Interstate 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ223-230-130000-
/O.CON.KABQ.WI.Y.0020.000000T0000Z-200413T0000Z/
Central Highlands-Union County-
925 AM MDT Sun Apr 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Central Highlands and Union County.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong cross winds on roadways will create difficult driving 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

34
987 
WWUS75 KABQ 122154
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
354 PM MDT Sun Apr 12 2020

NMZ223-230-231-234-235-122300-
/O.CAN.KABQ.WI.Y.0020.000000T0000Z-200413T0000Z/
Central Highlands-Union County-Harding County-Quay County-
Curry County-
354 PM MDT Sun Apr 12 2020

...WIND ADVISORY IS CANCELLED...

Northwest to north winds will continue to slowly decrease late
this afternoon. Therefore the wind advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 11, 11:24 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 11, 11:24 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1124 PM MDT Sat Apr 11 2020

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the
overnight hours and into Sunday, with potential for lowering to MVFR
in rain showers Sunday evening across western NM. Otherwise, stronger
W-NW winds will develop today and may warrant the issuance of an
Airport Weather Warning at KABQ by mid afternoon for gusts to 35kts.
A backdoor cold front will result in a wind shift at KTCC by late
morning, then follow at KLVS and eventually at KROW by Sunday
evening.

11

&&

.PREV DISCUSSION...320 PM MDT Sat Apr 11 2020...
.SYNOPSIS...
A weakening storm system will move into New Mexico tonight bringing
isolated to scattered rain and high terrain snow showers to the west.
More showers will develop Sunday over the west and central, while a
strong cold front plunges into the eastern plains. Windy conditions
will be the rule Sunday. Much colder air will overspread the region
Sunday night through Monday night while rain and snow showers develop
over central and eastern New Mexico. Snow accumulations will be
favored over the west central mountains, and over the northeast
quarter of the state including the Sangre de Cristo and Sandia and
Manzano mountains. Widespread freezing low temperatures, up to 10-20
degrees colder than normal, are anticipated Monday through Wednesday.
Any precipitation is forecast to end by Tuesday night. A warming and
drying trend is forecast for the later portion of next week.

&&

.DISCUSSION...
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... As the low level
moisture mixes out across the plains, humidity values are plummeting
this afternoon. Meanwhile, mid level moisture is starting to move
back over western NM, allowing for some light rain and virga
showers. Large inverted-V soundings in this area suggest that these
showers will have the potential to create gusty and erratic winds
(dry or nearly dry microbursts) thru this evening. As the upper
level low now over the AZ/MX border shifts eastward over NM and
fills overnight, top-down moistening and weak moisture advection
will allow for few showers to linger into the evening with lowering
cloud bases by early morning. On the back side of the low/trough,
with help from the kicker system, strong northwest winds will
develop across much of NM on Sunday. Additionally, a back door cold
front will push through the plains with strong northerly winds
behind it. Had planned on issuing a High Wind Watch for the Central
Highlands/KCQC, but guidance has come down just a bit. Still expect
there to be Wind Advisories issued with the next package, but aside
from the KCQC area, and Union County behind the front, winds are too
marginal to pinpoint additional areas just yet.

In addition to the winds, precipitation will start to ramp up on
Sunday, mainly in the afternoon. Though some light QPF is possible
along the front with upslope flow Sunday afternoon, this will likely
increase more during the overnight hours along the east slopes.
Meanwhile, across AZ, coupled jet dynamics combined with a low level
moisture gradient should kick off additional banded showers which
should shift into west central NM by late afternoon. This band(s) of
precip will slowly shift eastward Sunday night near or just north of
I-40. A mix of rain and snow is expected, though snow will favor any
precip east of the central mountain chain due to the cold front.

Last but not least, dry low level air behind the back door cold
front will allow temperatures to drop like a rock across the east.
Low temperatures in the teens are possible across northeast NM with
mid 20s possible across east central areas. Yes, you read that
right. Winter still has a grip on NM.

LONG TERM...(MONDAY THROUGH SATURDAY)... Models have been eerily
consistent with the band of precipitation they develop over west
central NM and into the Rio Grande Valley starting Sunday night, and
becoming more widespread into the northeast and east central
Monday/Monday night. The NAM12 may be a little farther north with
the banded precipitation, but not significantly so. Snow
accumulations will be favored over the west central mountains, and
over the northeast quarter of the state including the Sangre de
Cristo and Sandia and Manzano mountains Sunday night through Monday
night, combining with the cold air mass in the eastern plains. Snow
would impact portions of Interstate 40 along and west of the
Continental Divide and from Tijeras Canyon to the Texas border, as
well as Interstate 25 from Santa Fe to Raton Pass. At the same time,
high temperatures will fall to 15-30 degrees below normal Monday and
Tuesday, and will be about 5-20 degrees below average Wednesday.
Widespread below freezing lows Monday through Wednesday are also
forecast. Considered whether a freeze watch might be appropriate for
some eastern zones based on how much colder than normal it will be
but last freeze dates are still mostly later this month and freezing
temperatures were observed just last week. Will be issuing an SPS
instead to highlight the cold blast.

Wednesday will be drier with a warmup beginning. Thursday and Friday
look to be dry as well, and warmer still. The GFS is now mostly
holding the Thursday/Friday cold front to our northeast, although
the ECMWF still allows the front to plunge into the eastern plains.
The upcoming weekend could feature another upper low rolling from
west to east over the state.

&&

.FIRE WEATHER...
Low level moisture is mixing out across the eastern plains and very
dry air is replacing it. Single digit RH values are starting to
appear across the plains, and winds are slowly picking up. Will keep
the Red Flag Warning intact, though winds will be marginal across
the northeast plains. Meanwhile, virga/light rain is starting to
appear across west central NM this afternoon, and gusty/erratic
winds are expected with this afternoon. On Sunday, cooler
temperatures are expected as strong northwest winds develop across
much of the state. Gusts between 45 and 50 mph will be common.
Additionally, a back door cold front will slide down the plains,
switching winds out of the north. Though humidity values across
portions of northwest and north central NM will be sub-15%, and
winds will certainly reach critical criteria, below normal
temperatures and low/moderate Haines values will preclude a Fire
Weather Watch. Precipitation chances will ramp up Sunday night
through Monday as a band of precipitation develops near or just
north of the I-40 corridor. A rain/snow mix is expected.
Additionally, another freeze is in store for much of the area Sunday
and Monday nights as well. Though quieter conditions are in store
for the middle to latter part of the week, temperatures will remain
below normal for most of the area.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Apr 11, 4:21 AM MDT, 22 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
421 AM MDT Sat Apr 11 2020

NMZ201>241-121030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
421 AM MDT Sat Apr 11 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon and evening for the
east central and northeast plains where low humidities combined with
strong winds will create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong northwest winds will develop Sunday and a Wind Advisory will
likely be required. The central highlands may require a High Wind
Warning for Sunday.

A round of precipitation will hit northern New Mexico Sunday night
through Monday night with lowering snow levels and the potential for
several inches of snow accumulation in the mountains and northeast
highlands/plains. Winter Weather Advisories may be required.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:19 PM MDTWinter Storm WarningABQBernalillo, Sandoval, San Miguel, Santa Fe, Torrance, Valencia34 hr
Apr 12, 2:19 PM MDTWinter Weather AdvisoryABQBernalillo, Catron, Cibola, Colfax, Curry, De Baca and 17 more38 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.